Friday, February 12, 2016

Over-the-counter eye drop danger

Here's advice about seemingly harmless over-the-counter eye drops, such as Visine and similar products containing the active ingredients tetrahydrozoline, oxymetazoline, or naphazoline. These drugs are quite dangerous if ingested. Severe side effects have been documented after swallowing as little as a teaspoonful.

Over-the-counter eye drop danger

0 comments

by Michael R. Cohen, R.Ph.

Here’s advice about seemingly harmless over-the-counter eye drops, such as Visine and similar products containing the active ingredients tetrahydrozoline, oxymetazoline, or naphazoline. These drugs are quite dangerous if ingested. Severe side effects have been documented after swallowing as little as a teaspoonful.

On Thursday, the FDA posted an alert about this. We also alerted the public about the issue on our Facebook account last August. These products are not marketed in childproof containers, putting small children at risk for an accidental exposure. The products are also colorless, odorless and tasteless, which can increase the risk that a child might drink it. People tend to just throw the drops in purses, drawers, counter tops, etc. Adults might not think of it as dangerous, so they may not think twice about storage (looks, smells & tastes fine so it must be harmless). Don’t let this colorless, odorless and tasteless liquid fool you! Visine and other similar products should never be placed in diaper bags, purses or areas where children can easily access them.

The labeling on these products does not support safe use considering how dangerous the products can be. The “Keep out of reach of children, if swallowed get medical help right away” warning is extremely small and certainly nothing that would be of any use unless your child already swallowed it. They should probably have something a bit more prominent and alert like.

Nasal sprays are dangerous too. Shouldn’t all these products have safety caps available for individuals with small children?

0 comments
We encourage respectful comments but reserve the right to delete anything that doesn't contribute to an engaging dialogue.
Help us moderate this thread by flagging comments that violate our guidelines.

Comment policy:

Philly.com comments are intended to be civil, friendly conversations. Please treat other participants with respect and in a way that you would want to be treated. You are responsible for what you say. And please, stay on topic. If you see an objectionable post, please report it to us using the "Report Abuse" option.

Please note that comments are monitored by Philly.com staff. We reserve the right at all times to remove any information or materials that are unlawful, threatening, abusive, libelous, defamatory, obscene, vulgar, pornographic, profane, indecent or otherwise objectionable. Personal attacks, especially on other participants, are not permitted. We reserve the right to permanently block any user who violates these terms and conditions.

Additionally comments that are long, have multiple paragraph breaks, include code, or include hyperlinks may not be posted.

Read 0 comments
 
comments powered by Disqus
About this blog
Charlotte Sutton Health and Science Editor, Philadelphia Inquirer
Tom Avril Inquirer Staff Writer, heart health and general science
Stacey Burling Inquirer Staff Writer, neuroscience and aging
Marie McCullough Inquirer Staff Writer, cancer and women's health
Don Sapatkin Inquirer Staff Writer, public health
David Becker, M.D. Board certified cardiologist, Chestnut Hill Temple Cardiology
Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Hooman Noorchashm, M.D., Ph.D. Cardiothoracic surgeon in the Philadelphia area
Amy J. Reed, M.D., Ph.D. Anesthesiologist and Surgical Intensivist in the Philadelphia Area
Latest Health Videos
Also on Philly.com:
letter icon Newsletter